Heavy Snow, Wayne
- When
- February 5, 12:00 PM EST to 8:00 PM EST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
A strong and compact upper wave produced a quick hitting snowfall south of M-59, with 6 inches falling in a 8 hour period across Wayne and Monroe Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong and compact upper wave produced a quick hitting snowfall south of M-59, with 6 inches falling in a 8 hour period across Wayne and Monroe Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 5, 6:08 AM EST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 608 AM EST SAT FEB 5 2011 .AVIATION... THE AREA OF SNOW NOW LIFTING NORTHWARD ACROSS INDIANA AND SOUTHERN ILLINOIS IS ON COURSE TO REACH DETROIT THIS AFTERNOON. THIS SNOW IS ASSOCIATED WITH AN UPPER LEVEL LOW THAT WILL STRENGTHEN AS IT LIFTS UP THE OHIO VALLEY TODAY. GIVEN THE STRENGTH OF THE LIFT...EXPECT CONDITIONS WILL RAPIDLY FALL TO MVFR AND IFR ONCE THE SNOW MOVES INTO THE AREA. CURRENT TIMING BRINGS THE SNOW INTO DTW BETWEEN 16Z AND 17Z. EXPECT THERE WILL BE PERIODIC LIFR CONDITIONS THIS AFTERNOON AND EARLY EVENING. THE SYSTEM SHOULD QUICKLY EXIT TO THE EAST BETWEEN 23Z AND 01Z...ENDING SNOWFALL AT DTW. TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED AT DTW. THE SNOW LOOKS ON TARGET TO MAKE IT AS FAR NORTH AS PTK BY LATE AFTERNOON...WITH FNT AND MBS EXPECTED TO REMAIN CLEAR OF SNOW. THE MVFR STRATUS DECK NOW OVER NORTHERN LOWER SHOULD HOWEVER ADVANCE INTO MBS AROUND OR SHORTLY AFTER 20Z AS THE LOW LEVEL FLOW OVER NORTHERN MICHIGAN BECOMES MORE NORTHERLY. THE STRATUS WILL THEN GRADUALLY EXPAND ACROSS THE REST OF SE MI DURING THE EVENING. && .PREV DISCUSSION...ISSUED 418 AM EST SAT FEB 5 2011 SHORT TERM...TODAY AND TONIGHT OBSERVATIONAL ANALYSIS ALONG WITH THE 00Z MODEL SUITE ARE SUPPORTING A MAJOR ADJUSTMENT TO THE FORECAST TODAY...WHICH WILL IMPACT MAINLY THE SOUTHERN PORTIONS OF THE FORECAST AREA WITH THE INTRODUCTION OF ACCUMULATING SNOWFALL THIS AFTERNOON AND EVENING. A COMPACT UPPER LOW IS NOW SHOWN ROTATING INTO SOUTHERN MISSOURI. THIS UPPER LOW WILL GET EJECTED TO THE NORTHEAST AS A STRENGTHENING UPPER JET DIVES INTO THE NORTHERN ROCKIES. AN UPPER WAVE TO THE NORTH OF LAKE SUPERIOR HAS DAMPENED MUCH MORE QUICKLY THAN EARLIER MODEL SOLUTIONS SUGGESTED. THIS ALONG WITH FAIRLY HIGH HEIGHTS OVER THE SOUTHEASTERN US WILL TAKE THE UPPER LOW FARTHER NORTH THAN EARLIER MODEL SOLUTIONS HAD INDICATED. THE 00Z MODEL SUITE APPEAR WELL INITIALIZED AND SEEM TO HAVE A REASONABLE HANDLE ON THE CURRENT PLACEMENT OF THE UPPER LOW WHICH IS FORECAST TO ROTATE INTO CENTRAL OHIO THIS EVENING AND DEEPEN. MODEL SOLUTIONS ALL INDICATE STRENGTHENING MID TROPOSPHERIC DYNAMICS WITHIN A WELL DEFINED TROWAL SIGNATURE NORTH AND NORTHWEST OF THE UPPER LOW TRACK. THE 00Z MODEL SUITE BRING THIS STRONG FORCING INTO THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON... ROUGHLY ALONG AND SE OF AN ADRIAN TO DOWNTOWN DETROIT LINE. WHILE THE 00Z DTX SOUNDING SHOWED A TREMENDOUS AMOUNT OF DRY AIR OVER SE MI...MOISTURE ADVECTION INTO THE METRO DETROIT AREA THIS AFTERNOON ACTUALLY LOOKS FAIRLY DECENT /700MB MIXING RATIOS RISING TO 3 G/KG BY 21Z/. LARGE SCALE ASCENT OVER A FAIRLY DEEP LAYER IS EXPECTED TO BE BRIEF...GENERALLY OVER A 3 TO 5 HOUR TIME PERIOD BETWEEN 18Z AND 23Z. MODEL SOUNDINGS DO HOWEVER INDICATE THE POTENTIAL FOR SOME DENDRITES ALONG WITH DECREASING STABILITY ABOVE 700MB...SUGGESTING SNOWFALL RATES UP TO AN INCH AN HOUR ARE POSSIBLE. THEREFORE...WILL INTRODUCE ACCUMULATIONS OF 2 TO 4 INCHES ALONG AND SE OF AN ADRIAN TO DETROIT LINE. THE COMPACT NATURE OF THE UPPER LOW AND RESIDUAL LOW LEVEL DRY AIR ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA WILL LIKELY LEAD TO A SHARP CUT OFF TO THE SNOW. CURRENT SFC OBS OVER MISSOURI SUPPORT BOOSTING POPS INTO THE LIKELY CATEGORY UP TO A HOWELL TO PORT HURON LINE. THE SAGINAW VALLEY AND THUMB SHOULD REMAIN TOO FAR NORTH AND TOO DRY TO INCLUDE ANY MENTION OF SNOW TODAY. THERE IS SOME CONCERNS GIVEN THE DEPICTION ON SATELLITE THAT THIS SYSTEM MAY ACHIEVE SOME HIGHER SNOWFALL TOTALS. THIS WILL CERTAINLY BE MONITORED THROUGH THE DAY IN THE EVENT THAT HEADLINES WILL HAVE TO BE ISSUED. LARGE SCALE LIFT WILL QUICKLY WANE AFTER 00Z AS THE SYSTEM EXITS TO THE EAST AND MID LEVEL RIDGING WILL OVERSPREAD SE MI. MODEL SOUNDINGS AND RH PLAN VIEWS INDICATE THE STRATUS THAT HAS REMAINED PRESENT OVER THE NORTHERN LAKES WILL ADVECT INTO THE AREA UNDER NORTHWESTERLY LOW LEVEL FLOW AND A STRENGTHENING INVERSION. LONG TERM...SUNDAY THROUGH FRIDAY A BROAD AREA OF LOW PRESSURE EXTENDING FROM THE SOUTHERN PLAINS TO LOWER MICHIGAN WILL DEVELOP BY SUNDAY MORNING AS A SERIES OF SHORTWAVES RE-ESTABLISHES THE LONGWAVE TROUGH OVER THE PLAINS. MOISTURE WILL INCREASE ACROSS SOUTHERN LOWER MICHIGAN AS ONE OF THE SHORTWAVES SLIDES NORTHEAST ACROSS THE STATE. LOW LEVEL FLOW BACKS JUST ENOUGH FOR WEAK ISENTROPIC ASCENT TO CONTRIBUTE TO MOISTENING THE ATMOSPHERE BELOW 700MB WHILE A RIBBON OF MID-LEVEL DEFORMATION SETS UP ALOFT. ALTHOUGH LIFT IS GENERALLY UNIMPRESSIVE...EXPECT TO SEE SNOW SHOWERS FILL IN FROM WEST TO EAST DURING THE LATE AFTERNOON ON SUNDAY. WIDESPREAD LIGHT SNOWFALL IS STILL EXPECTED TO CONTINUE THROUGH SUNDAY NIGHT ALTHOUGH HAVE BEEN ABLE TO BACK OFF ON ACCUMULATIONS AS THE WEAK LOW PRESSURE SYSTEM SLIDES NORTHEAST ACROSS THE AREA. MODELS HAVE TRENDED WEAKER WITH THE UPPER LEVEL TROUGH WHICH ALLOWS FOR 2 DISTINCT SURFACE WAVES TO FORM EAST OF THE MISSISSIPPI...WITH THE BETTER UPPER LEVEL SUPPORT FOCUSED FROM THE GULF COAST TO THE EAST COAST. PERIODS OF LIGHT SNOW STILL EXPECTED FROM LATE SUNDAY AFTERNOON INTO MONDAY MORNING BUT ACCUMULATIONS WILL GENERALLY ONLY BE 1-2 INCHES FOR MOST AREAS. JUST AS THE PREVIOUS TROUGH AXIS SHIFTS TO THE EAST COAST... ANOTHER TROUGH DROPPING SOUTH OUT OF CANADA WILL PUSH AN ARCTIC COLD FRONT THROUGH THE GREAT LAKES REGION. TEMPERATURES WILL START FALLING BY MONDAY AFTERNOON AS NORTHWESTERLY FLOW INCREASES AND CONTINUE TO DROP OVERNIGHT AS 850MB TEMPERATURES APPROACH -20C BY TUESDAY. HIGHS ON TUESDAY WILL NOT MAKE IT OUT OF THE TEENS AND WIND CHILL VALUES ON TUESDAY NIGHT WILL BE COLD AS THE GRADIENT TIGHTENS WITH STRONG HIGH PRESSURE QUICKLY BUILDING INTO THE OHIO VALLEY. WIND CHILL VALUES WILL RANGE FROM 0 TO -10F ON TUESDAY NIGHT. LONGWAVE PATTERN WILL CONTINUE TO FEATURE A TROUGH IN PLACE ACROSS THE EASTERN UNITED STATES THROUGH THE DURATION OF THE LONG TERM FORECAST. WE WILL CONTINUE TO MONITOR SHORTWAVE ENERGY MOVING THROUGH THE TROUGH TO REFINE CHANCES OF SNOW FOR LATER NEXT WEEK WITH TEMPERATURES REMAINING BELOW NORMAL AS WE APPROACH MID FEBRUARY. MARINE... WINDS WILL WEAKEN TODAY AS LOW PRESSURE TO THE NORTH OF LAKE SUPERIOR RACES OFF TO THE EAST. A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL IMPACT THE REGION LATE TODAY THROUGH MONDAY...WHICH WILL KEEP THE GRADIENT FAIRLY LIGHT OVER THE GREAT LAKES. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....SC SHORT TERM...SC LONG TERM....KEC MARINE.......SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1053 AM EST SAT FEB 5 2011 MIZ047>049-053>055-060>062-068-061600- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- LIVINGSTON- 1053 AM EST SAT FEB 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ONE TO TWO INCHES OF SNOW IS POSSIBLE SUNDAY INTO SUNDAY NIGHT AS A WEAK LOW PRESSURE SYSTEM MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ063-069-070-061600- ST. CLAIR-OAKLAND-MACOMB- 1053 AM EST SAT FEB 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT 1 TO 3 INCHES OF SNOW ACCUMULATION IS POSSIBLE THROUGH THIS EVENING NORTH OF A LOW PRESSURE SYSTEM TRACKING THROUGH THE OHIO VALLEY. THE HIGHEST ACCUMULATIONS WILL OCCUR SOUTH AND EAST OF A LINE FROM PONTIAC TO SHELBY AND MACOMB TOWNSHIPS TO PORT HURON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ONE TO TWO INCHES OF SNOW IS POSSIBLE SUNDAY INTO SUNDAY NIGHT AS A WEAK LOW PRESSURE SYSTEM MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ075-076-082-083-061600- WASHTENAW-WAYNE-LENAWEE-MONROE- 1053 AM EST SAT FEB 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ONE TO TWO INCHES OF SNOW IS POSSIBLE SUNDAY INTO SUNDAY NIGHT AS A WEAK LOW PRESSURE SYSTEM MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-061600- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1053 AM EST SAT FEB 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281935, 281936.